Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 11, 1999, 10:19 PM CDT for Labette County, Montgomery County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 1999, 10:19 PM CDT (03:19 UTC)
- Expired
- May 12, 1999, 2:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Labette County, KS, Montgomery County, KS
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1007 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 120320 FFWICT KSC099-125-120700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1019 PM CDT TUE MAY 11 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN LABETTE COUNTY IN SOUTHEAST KANSAS MONTGOMERY COUNTY IN SOUTHEAST KANSAS * UNTIL 200 AM CDT * AT 1015 PM CDT WEATHER SERVICE RADAR ESTIMATED OVER 3 INCHES OF RAIN ACROSS MUCH OF MONTGOMERY COUNTY AND PORTIONS OF WESTERN LABETTE COUNTY SINCE 7 PM THIS EVENING. THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE TO AFFECT THE WARNED AREA FOR SEVERAL MORE HOURS. * SOME LOCATIONS AFFECTED INCLUDE... CHERRYVALE LIBERTY INDEPENDENCE COFFEYVILLE MOUND VALLEY DENNIS EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. DARMOFAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 11, 3:25 PM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, May 11, 3:25 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT TUE MAY 11 1999 MAIN PROBLEM WITH THIS PACKAGE WILL BE THE PRECIPITATION CHANCES TONIGHT. I HAVE OPTED FOR THE MOIST ETA SOLUTION AS IT VERIFIED THE MOISTURE FIELDS BETTER THIS MORNING. THE NGM WAS TOO DRY FOR MY LIKING. THE LATEST SURFACE CHART SHOWED THE PESKY COLD FRONT DRAPED ACROSS CENTRAL IOWA INTO FAR SOUTHEAST KANSAS AND INTO CENTRAL OKLAHOMA. THE FRONT IS EXPECTED TO SLOWLY MOVE EAST THIS EVENING...FINALLY EXITING THE STATE BY 03Z. SO...WITH A SLIGHTLY UNSTABLE ENVIRONMENT OVER THE AREA...THUNDER WILL STILL REMAIN IN THE PACKAGE. LIFTED INDICES OF AROUND MINUS 2 ARE NOTED ALONG WITH CAPES OF AROUND 1400. THE BEST CHANCE TO SEE ANY SEVERE ACTION SHOULD BE TO THE EAST OF THE STATE. IF SOUTHEAST KANSAS HAD RECEIVED ANY SUNSHINE...THINGS COULD HAVE BEEN A BIT DIFFERENT. THE REMAINDER OF THE COUNTY WARNING AREA WILL HAVE THE POSSIBILITY OF A FEW SHOWERS AS A WEAK SHORTWAVE TROF PASSES THROUGH THE AREA. AS HIGH PRESSURE BEGINS TO FILL IN BEHIND THE COLD FRONT...SOME DRIER AIR FILTERS INTO THE CWA AND ONLY A FEW HIGH LEVEL CLOUDS MAY PERSIST. THE H8 TEMPERATURES ON WEDNESDAY RANGE FROM 10 TO 12 CELSIUS...SO THE FWC VALUES IN THE LOWER AND MIDDLE 70S SEEMS REASONABLE. PARTLY CLOUDY SKIES AND WINDS ON THE LIGHTER SIDE WILL CONTINUE WEDNESDAY NIGHT AND THURSDAY AS HIGH PRESSURE DOMINATES THE WEATHER. ONCE AGAIN THE FWC VALUES LOOK REASONABLE FOR HIGHS. EXTENDED... LOW PRESSURE DEVELOPS ALONG THE LEE SIDE OF THE ROCKIES AT THE SOUTH END OF A COLD FRONT. THE MRF BASICALLY LEAVES THE FRONT STATIONARY...ONLY MOVING IT INTO CENTRAL KANSAS BY SUNDAY EVENING. SO...WITH THE FORECASTED PROXIMITY OF THE BOUNDARY...A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE IN THE FORECAST EACH DAY. CHANCE FCSTID = 1 ICT 46 75 48 79 / 20 10 0 10 HUT 46 75 48 79 / 20 10 0 10 EWK 46 75 48 79 / 20 10 0 10 EQA 46 73 48 79 / 30 10 0 10 WLD 46 73 48 79 / 30 10 0 10 RSL 43 74 47 78 / 20 10 0 10 GBD 44 74 47 78 / 20 10 0 10 SLN 46 75 48 80 / 20 10 0 10 MPR 46 75 48 80 / 20 10 0 10 CFV 52 73 48 79 / 60 20 0 10 CNU 51 73 48 78 / 60 20 0 10 K88 51 73 48 77 / 60 20 0 10 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:10 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 65 min |
| May 11, 7:49 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 56 min |
| May 11, 9:05 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 40 min |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.